Hail, Hemphill
- When
- September 5, 3:40 PM CST
- Where
- Hemphill County, 15.96 mi ENE of Gageby
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.730, -100.080
Severe thunderstorms moved across the eastern Texas Panhandle during the late afternoon and early evening hours producing large and damaging hail. No injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the eastern Texas Panhandle during the late afternoon and early evening hours producing large and damaging hail. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 5, 12:53 PM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 153 PM CDT FRI SEP 5 2008 .DISCUSSION... MCV OVER THE NORTHEAST TEXAS PANHANDLE WILL CONTINUE TO MOVE SOUTHEAST EARLY THIS EVENING. THIS VORT MAX MAY HELP TO MAXIMIZE THE CONVERGENCE IN THE EASTERN TEXAS PANHANDLE...SO THUNDERSTORMS MAY GET QUITE STRONG TO SEVERE. COLD FRONT IS MOVING SOUTH BEHIND THIS MCV AND NOW LIES FROM HEREFORD TO CANYON TO BORGER TO NEAR PERRYTON. CAN NOT RULE OUT THUNDERSTORMS BEHIND THE COLD FRONT...BUT BELIEVE THAT THE BULK OF ANY SEVERE THUNDERSTORMS WILL STAY AHEAD OF THE FRONT. THINK COLD FRONT WILL PUSH MUCH FURTHER SOUTH THAN THE MODELS THINK TONIGHT. LOW CLOUDS ARE EXPECTED TO COVER THE ENTIRE AREA TONIGHT INTO SATURDAY. THESE CLOUDS MAY PLAY HAVOC ON HIGH TEMPERATURE FORECASTS FOR SATURDAY. FOR NOW HAVE GONE ABOUT 4 TO 5 DEGREES BELOW THE COOLEST GUIDANCE WHICH MAY NOT BE COOL ENOUGH. ALSO IF THE FRONT IS STILL SOUTH OF THE AREA SATURDAY MORNING...THEN IT MAY NOT RETREAT AS FAR NORTH AS THE MODELS DEPICT. THEREFORE HAVE SPREAD POPS ACROSS THE WHOLE AREA SATURDAY AND SATURDAY NIGHT. MODELS START TO DISAGREE ON THE DETAILS BEYOND SATURDAY AS A FAST NORTHWEST FLOW ALOFT TO THE SOUTHWEST OF THE MEAN UPPER TROUGH OVER THE GREAT LAKES CONTINUES OVER THE PANHANDLES. THE MODELS DO NOT AGREE ON THE TIMING OF THE UPPER LEVEL SHORT WAVES WHICH IN TURN CHANGES THE TIMING OF THE SURFACE COLD FRONTS AND PRECIPITATION. FOR NOW HAVE DECIDED TO GO ALONG WITH THE GFS MODEL. UPPER PATTERN CHANGES A BIT TOWARD THE END OF NEXT WEEK AS AN UPPER LEVEL TROUGH DIGS THROUGH THE WESTERN U.S. AND PUMPS UP A WEAK RIDGE OVER THE PLAINS. THE PANHANDLES MAY GET A BREAK FROM THE RAIN ON WEDNESDAY...BUT IT LOOKS LIKE THE RAIN WILL BE BACK AGAIN THURSDAY AS THE UPPER TROUGH APPROACHES THE WINDS ALOFT AND THE MOISTURE INCREASE. && .FIRE WEATHER... ACTIVE WEATHER PATTERN WILL PROVIDE SEVERAL OPPORTUNITIES FOR SHOWERS AND THUNDERSTORMS THROUGH MOST OF NEXT WEEK. LOW FIRE WEATHER CONDITIONS WILL CONTINUE. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 57 83 58 85 58 / 40 20 20 20 20 BEAVER OK 56 75 58 81 55 / 60 30 30 20 30 BOISE CITY OK 52 79 51 76 52 / 40 30 20 20 20 BORGER TX 59 82 60 84 58 / 40 20 20 20 20 BOYS RANCH TX 57 85 60 86 59 / 30 20 20 20 20 CANYON TX 56 85 57 88 58 / 30 20 20 10 20 CLARENDON TX 61 83 61 87 61 / 60 20 20 10 20 DALHART TX 54 81 55 80 55 / 30 20 20 20 20 GUYMON OK 54 77 57 78 51 / 50 30 30 20 20 HEREFORD TX 54 85 58 87 59 / 30 20 20 10 20 LIPSCOMB TX 56 76 58 84 59 / 60 30 30 20 20 PAMPA TX 58 81 61 82 59 / 40 20 20 20 20 SHAMROCK TX 61 84 62 88 62 / 60 20 20 10 20 WELLINGTON TX 63 86 62 89 62 / 60 20 20 10 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 21/15
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 405 PM CDT FRI SEP 5 2008 OKZ001>003-TXZ001>020-061100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 405 PM CDT FRI SEP 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT THROUGH 9 PM CDT FOR THE SOUTHEAST TEXAS PANHANDLE. THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS A COLD FRONT MOVES THROUGH THE PANHANDLES. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE AFTERNOON INTO THE EVENING HOURS...MAINLY IN THE EASTERN TEXAS PANHANDLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES ON SATURDAY AND SATURDAY NIGHT. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION ON SUNDAY THROUGH TUESDAY AND AGAIN ON THURSDAY AND THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON INTO THE EVENING HOURS. WYNNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 241 PM CDT FRI SEP 5 2008 TXZ016-017-052015- DEAF SMITH TX-RANDALL TX- 241 PM CDT FRI SEP 5 2008 ...STRONG THUNDERSTORM IN SOUTHEASTERN DEAF SMITH AND SOUTHWESTERN RANDALL COUNTIES... AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF HEREFORD MOVING EAST AT 10 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. TAKE SHELTER UNTIL THE STORM HAS PASSED. LG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT FRI SEP 5 2008 TXZ016-017-052115- DEAF SMITH TX-RANDALL TX- 315 PM CDT FRI SEP 5 2008 ...STRONG THUNDERSTORM IN SOUTHEASTERN DEAF SMITH AND SOUTHERN RANDALL COUNTIES... AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHWESTERN RANDALL COUNTY MOVING EAST AT 10 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. RAINFALL RATES OF ONE INCH AN HOUR MAY CAUSE LOCALIZED FLOODING AS WELL. TAKE SHELTER UNTIL THE STORM HAS PASSED. LG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 415 PM CDT FRI SEP 5 2008 TXZ010-052215- HEMPHILL TX- 415 PM CDT FRI SEP 5 2008 ...STRONG THUNDERSTORM IN SOUTHEASTERN HEMPHILL COUNTY... AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL HEMPHILL COUNTY MOVING EAST AT 15 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. PEOPLE IN SOUTHEASTERN HEMPHILL COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JJB/SJ
The Amarillo radar (KAMA), 158 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
4 hail. Local standard time, as filed.
The public reported that the hail started off as golf ball size and...within a few minutes...decreased to marble size. The hail report was actually one half mile north of Allison and then three miles to the east on County Road EE. No damage or injuries were reported.
The large hail broke the windows out of a car and two pickup trucks. The report was actually one half mile northeast of the earlier report made three miles east of Allison. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133077, 133082, 133089, 133093.